Alert archive / Florida / Tornado Warnings in 1997

Tornado Warning 17, NWS Jacksonville, FL

May 27, 1997Columbia County, Florida

NWS Jacksonville, FL issued this tornado warning at May 27, 1997, 6:11 PM EDT for Columbia County, Florida. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 27, 1997, 6:11 PM EDT (22:11 UTC)
Expired
May 27, 1997, 6:45 PM EDT
In force
34 min
Issued by
NWS Jacksonville, FL
Area
Whole counties

County Columbia County, FL

The radar

The Moody AFB radar (KVAX), 83 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 5:30 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 10.2 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 1997-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1370 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 1997-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1370 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
909 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
12 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KJAX 272211 RRA
TORJAX
FLC023-272245-
 
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
611 PM EDT TUE MAY 27 1997
 
THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  645 PM EDT
FOR PERSONS IN THE FOLLOWING LOCATIONS...
 
IN NORTH FLORIDA
 
   ...COLUMBIA COUNTY
 
COLUMBIA COUNTY SHERIFFS OFFICE HAS REPORTED A TORNADO ON THE GROUND AT
THE INTERSECTION OF HIGHWAYS 240 AND 242 IN LAKE CITY. THIS STORM WILL
MOVE SOUTHEAST TOWARD LULU AND OLUSTEE CREEK THROUGH 645 PM.
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A
BASEMENT.  GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE.
IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM
SUCH AS A CLOSET ON THE LOWEST FLOOR.  USE BLANKETS...PILLOWS...
OR CUSHIONS TO COVER YOUR BODY.  AVOID WINDOWS.
 
 
 
&

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at May 27, 5:50 PM EDT, 21 minutes earlier.

Area forecast discussion, May 27, 5:50 PM EDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
550 PM EDT TUE MAY 27 1997

UPDATED ZONES FOR SEVERE THUNDERSTORM WATCH THAT WILL BE IN EFFECT
UNTIL 9 PM AND TO RAISE POPS. SEVERE WX IN PROGRESS IN GOOD PART
OF CWA (INCLUDING WIND GUST TO 92 KTS AT NIP).

08

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 4:04 PM EDTSevere Thunderstorm WarningJAXClay56 min
May 27, 4:11 PM EDTSevere Thunderstorm WarningJAXPutnam, Saint Johns49 min
May 27, 4:23 PM EDTSevere Thunderstorm WarningJAXColumbia, Suwannee67 min
May 27, 4:34 PM EDTSevere Thunderstorm WarningJAXFlagler56 min
May 27, 4:56 PM EDTSevere Thunderstorm WarningJAXDuval, Nassau64 min
May 27, 5:04 PM EDTSevere Thunderstorm WarningJAXHamilton56 min
May 27, 5:07 PM EDTSevere Thunderstorm WarningJAXAlachua, Marion53 min
May 27, 5:11 PM EDTSevere Thunderstorm WarningJAXClay49 min
May 27, 5:31 PM EDTSevere Thunderstorm WarningJAXColumbia, Suwannee59 min
May 27, 5:51 PM EDTTornado WarningJAXDuval39 min
May 27, 6:03 PM EDTSevere Thunderstorm WarningJAXSaint Johns42 min
May 27, 6:15 PM EDTSevere Thunderstorm WarningJAXBaker, Bradford, Union60 min
May 27, 6:23 PM EDTSevere Thunderstorm WarningJAXAlachua, Gilchrist67 min

Nearby

Tornado Warnings in Florida, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.